Arkansas, 2008

Hail and Damaging Wind in Arkansas, June 9, 2008

June 9, 2008 · NWS SHV · 3 events in 2 counties and zones

A large complex of thunderstorms moved southward through Oklahoma during the early morning hours along an outflow boundary into an unstable tropical air mass in place during the afternoon hours on June 9 across northwest Louisiana, eastern Texas, southwest Arkansas and southeast Oklahoma. A few thunderstorms that developed along the boundary become severe producing small hail with an occasional…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large complex of thunderstorms moved southward through Oklahoma during the early morning hours along an outflow boundary into an unstable tropical air mass in place during the afternoon hours on June 9 across northwest Louisiana, eastern Texas, southwest Arkansas and southeast Oklahoma. A few thunderstorms that developed along the boundary become severe producing small hail with an occasional high wind report. The remnant upper level disturbance from the storms in Oklahoma moved into northwest Louisiana during the overnight hours on June 10th and produced flash flooding with some localized heavy rainfall of up to 6 inches reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 9, 2:37 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 9, 2:37 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
337 PM CDT MON JUN 9 2008

.DISCUSSION...
BUSY AFTERNOON UNFOLDING ACROSS THE REGION AS THE OUTFLOW FROM
LAST NIGHTS STORMS MAKES ITS WAY INTO 3000 TO 4000 CAPES ACROSS
THE ARKLATEX. GREATEST INSTABILITY LIES ALONG THE I30 CORRIDOR
ATTM WHICH IS WHERE THE STRONGEST STORMS ARE...HENCE THE SEVERE
THUNDERSTORM WATCH. GREATEST RISK WILL BE DOWNBURSTS AND STRAIGHT
LINE WINDS WITH ANY OF THESE STORMS ALONG THIS LINE. HEAVY
RAINFALL IS ANOTHER THREAT WITH THESE STORMS AS THE LINE SLOWLY
SAGS SOUTHWARD. RADAR ESTIMATED RAINFALL RATES IN MCCURTAIN COUNTY
WAS APPROACHING 2 INCHES IN A FEW LOCATIONS. MAIN TROF AXIS IS NOW
SWINGING ACROSS NORTH TEXAS AND WILL BRING THE INCREASED CHANCE OF
RAIN SOUTHWARD TO I20 BY THE EARLY EVENING HOURS. EXPECT THE
HEAVIEST ACTIVITY TO DIE OFF CLOSER TO MIDNIGHT AS SOME STORMS
WILL BE DYNAMICALLY DRIVEN AS APPOSED TO DIURNALLY SINCE THE
REGION IS IN A DISTANT RIGHT REAR QUAD OF A 250 JET AHEAD OF THE
TROF AXIS.

LONGER TERM...MAIN RIDGE AXIS SHIFTS OVER THE EAST COAST BY
THURSDAY ALOWING LARGE SCALE TROF TO SET UP OVER THE WEST. WEAK
RIDGING SETS UP OVER THE DESERT SOUTHWEST ALLOWING OUR REGION TO
SIT IN A BREAK BETWEEN THE TWO. THIS SHOULD ALLOW FOR MORE DIURNAL
THUNDERSTORMS THROUGH THE WEEKEND. SOME DAYS MAY EXPERIENCE MORE
THAN OTHERS SINCE THERE ARE A FEW HINTS AT SYSTEMS MOVING OUT OF
THE NORTHWEST FLOW INTO THE AREA. WILL HAVE TO WATCH THE EVOLUTION
OF THE 2 RIDGES AND SEE HOW IT IMPACTS THE POPS. FOR NOW...HAVE
GONE CHANCE EACH DAY. /04/

&&

.AVIATION...

ONGOING CONVECTION ACROSS ERN AND SERN OK...WRN AR...AND NERN
TX...WILL CONTINUE TO CREEP ESEWD. OUTFLOW COMBINED WITH AMPLE LL
MOISTURE AND INSTABILITY WILL CONTINUE TO AID DEVELOPMENT OF SCT TSRA
ACROSS THE NRN HALF OF THE FOUR STATE REGION...THROUGH 00Z
TUESDAY...AND WILL CONTINUE TO SPREAD SEWD INTO THE OVERNIGHT HOURS.
SOME UNCERTAINTY REMAINS AS TO HOW FAR SE THIS CONVECTION WILL
REACH...SO 18Z TAF PACKAGE MAY NEED TO BE UPDATED. ISOLATED TSRA
HAVE BEGUN TO DEVELOP ACROSS THE SERN PORTIONS DUE TO STRONG
INSTABILITY AND SOME SEA BREEZE INTERACTIONS. EXPECT MVFR
CIGS...REDUCED VSBYS...AND WIND GUSTS OF 30-40KTS NEAR STORMS.
CONVECTION SHOULD DIE DOWN/MOVE EWD OUT OF THE AREA BY SHORTLY AFTER
12Z TUESDAY. MVFR/IFR CIGS AND VSBYS WILL LIKELY FORM BY
08-09Z...ESP ACROSS ERN TX. CIGS SHOULD LIFT BY AROUND 15-16Z...WITH
CU BUILDING IN AGAIN. ISOLATED/SCT AIRMASS CONVECTION IS POSSIBLE
AGAIN TUESDAY...ESP ALONG ANY LEFTOVER BOUNDARIES./12/

&&

.PREV DISCUSSION... /ISSUED 157 PM CDT MON JUN 9 2008/

UPDATE...
HAVE ISSUED A FFW FOR THE EXTREME NW COUNTIES. HAVE ALSO UPDATED
THE GRIDS TO INCLUDE MENTION OF HEAVY RAINFALL. RAINFALL RATES
HAVE BEEN RUNNING 1 TO 2 INCHES PER HOUR IN THE STORMS ACROSS
SOUTHERN OK. THIS BOUNDARY WILL SLOWLY SAG SOUTHWARD ...SO WE WILL
EVALUATE THE SOUTHERN EXTENT OF THE WATCH FOR THE LATER PACKAGE.
MCD ISSUED FOR THIS AREA AS WELL AS CAPES ARE NOW APPROACHING 4000
J/KG IN THIS REGION AND POTENTIAL FOR DOWNBURSTS INCREASING.

LONGER TERM...THE AREA SHOULD DRY OUT FOR A DAY OR TWO BEFORE THE
RIDGE SHIFTS EASTWARD WHILE ANOTHER RIDGE BUILDS OVER THE WEST ALLOWING
FOR AFTERNOON STORMS AND SEABREEZE ACTIVITY TO MOVE INTO THE AREA.
MODELS ARE ALSO INDICATING THAT WE MAY BE BRUSHED BY A FEW NORTHWEST
FLOW COMPLEXES BEGINNING THURSDAY THROUGH THE WEEKEND AS WELL. /04/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  88  70  93 /  60  30  20  10
MLU  69  88  68  93 /  50  40  20  20
DEQ  65  88  66  91 /  70  20  10  10
TXK  66  87  68  92 /  70  20  10  10
ELD  67  87  67  91 /  60  30  20  10
TYR  70  89  71  92 /  60  20  10  10
GGG  70  89  70  92 /  60  30  20  10
LFK  71  90  70  92 /  40  30  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
     ZONES: HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...AND SEVIER.

LA...NONE.
OK...FLASH FLOOD WATCH UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
     ZONES: AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
     ZONES: BOWIE...CAMP...CASS...FRANKLIN...MORRIS...RED
     RIVER...AND TITUS.

&&

04/12
Hazardous weather outlook, Jun 9, 11:12 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1212 PM CDT MON JUN 9 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1212 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE STORMS NORTH AND WEST OF AN EL
DORADO ARKANSAS...SHREVEPORT LOUISIANA...CENTERVILLE TEXAS LINE. A
LARGE OUTFLOW BOUNDARY ASSOCIATED WITH A COMPLEX OF THUNDERSTORMS
IN OKLAHOMA WILL MOVE INTO THE 4 STATE REGION DURING THE DAY
TODAY AND TONIGHT. DAYTIME HEATING WILL DESTABILIZE THE ATMOSPHERE
AND SHOWERS AND THUNDERSTORMS WILL FORM ALONG THE BOUNDARY. THE
MAIN SEVERE THREAT FROM ANY STORM WILL BE DAMAGING WINDS...HEAVY
RAIN...AND FREQUENT LIGHTNING. ISOLATED FLOODING WILL ALSO BE
POSSIBLE WITH THESE STORMS DUE TO THEIR SLOW MOVEMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY BEGINNING
THURSDAY THROUGH THE WEEKEND. SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

04

The radar

The Western Arkansas radar (KSRX), 138 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sevier

When
June 9, 2:55 PM CST
Where
Sevier County, 1.79 mi NW of De Queen
Measured
0.75 in hail
Reported by
Public
Coordinates
34.050, -94.350

Hail was reported at a convenience store on the west side of town.

Hail, Miller

When
June 9, 6:30 PM CST
Where
Miller County, 2.21 mi NE of Texarkana
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.450, -94.020

Thunderstorm Wind, Miller

When
June 9, 6:30 PM CST
Where
Miller County, Texarkana
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.430, -94.050

Several trees were downed along Hwy 71 near the Union community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113813, 113814, 113816.